Hail, Calhoun
- When
- March 24, 6:00 PM CST
- Where
- Calhoun County, Hardin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.150, -90.620
As a strong cold front moved through the region, severe storms developed mainly along and south of Interstate 70. There were numerous reports of large hail, as well as some wind damage and 3 tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
As a strong cold front moved through the region, severe storms developed mainly along and south of Interstate 70. There were numerous reports of large hail, as well as some wind damage and 3 tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 24, 5:49 PM CST, 11 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 649 PM CDT Sun Mar 24 2019 .SHORT TERM... (Through Late Monday Night) Issued at 400 PM CDT Sun Mar 24 2019 Thunderstorms have developed within the last 90 minutes from central through south central MO in response to large scale forcing with the upper low in northwest MO and subsequent reduction in CIN, and were pushing into east central MO. As discussed in the previous AFD update, the coverage of storms will continue to increase and the greatest severe threat will reside the remainder of this afternoon and into this the first half of this evening across east central and southeast MO into southwest IL along and ahead of the advancing surface low and southwestward trailing cold front. The latest mesoanalysis shows SBCAPE on the order of 500-1000 J/KG in this region, and further destabilization is expected in response to low level moisture/warm thermal advection topped by steep mid level lapse rates. Deep layer shear continues to support supercells with large hail the primary threat, although there will also be a limited tornado threat centered across southeast MO and southwest IL along and ahead of the advancing surface low and where surface winds are forecast to locally back and a west-east warm front will also reside. The thunderstorm threat should pass to the east by late evening. From late evening through overnight hours I am expecting low stratus to become dominate within the low level north-northeast flow/CAA in the wake of the the surface low and cold front. Scattered showers are also expected from the late evening through overnight, especially across IL and eastern MO attendant with the southeastward moving upper low and vort max. Monday looks like a chilly day across the region. There will be a threat of spotty showers across the southeast half of the CWA in the morning attendant with trailing vort max. Stratus will blanket the region during the morning and then slowly decrease north to south during the afternoon. The combination of the clouds and north-northeast winds and low level CAA will result in highs some 5 to 15 degrees below normal for late March. Continued clearing to the south is expected on Monday night as a northwest flow short wave passes helping build high pressure into the region and strengthening the low level CAA. Much of the area will see below freezing temperatures. Glass .LONG TERM... (Tuesday through Next Sunday) Issued at 400 PM CDT Sun Mar 24 2019 Surface high pressure centered in the Great Lakes on Tuesday will still influence sensible weather due to its southwestward extension well into the lower-mid MS Valley. Highs Tuesday will slightly warmer than Monday but will still remain below average. Finally a big warm will commence from mid-late week - first as ridging aloft builds into the area on Wednesday and low level flow becomes southerly, and then later in the week as the flow aloft becomes west to southwest and the WAA regime persists. It also appears that during the later part of the week and into the first part of the weekend the threat of precipitation will ramp up, although the ECMWF and GFS vary a bit on all the details. The GFS has good low level moisture return and a weak disturbance aloft bringing a chance of showers by Thursday, while Friday into Saturday there will be a migratory trof and associated surface low and frontal system bringing showers and scattered thunderstorms. Glass && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 644 PM CDT Sun Mar 24 2019 Showers and thunderstorms will impact the St. Louis region terminals through around 02z. Flight conditions down to IFR are possible with the storms. There is also potential for a direct terminal impact of a severe thunderstorm or a storm will hail and will amend if that becomes more obvious. Later this evening and overnight flight conditions will deteriorate through MVFR and into IFR as stratus becomes predominant in the wake of the low pressure system and cold front. There could also be some spotty rain showers overnight and into early Monday morning. The IFR flight conditions should persist through the first half of Monday morning with gradual improvement from the late morning into the afternoon. SPECIFICS FOR KSTL: Showers and thunderstorms will impact KSTL through around 02z. Flight conditions down to IFR are possible with the storms. There is also potential for a direct terminal impact of a severe thunderstorm or a storm with hail and will amend if that becomes more obvious. Later this evening and overnight flight conditions will deteriorate through MVFR and into IFR by 06z, as stratus becomes predominant in the wake of the low pressure system and cold front. There could also be some spotty rain showers overnight and into early Monday morning. The IFR flight conditions should persist through the first half of Monday morning with gradual improvement from the late morning into the afternoon. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 431 PM CDT Sun Mar 24 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-252145- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 431 PM CDT Sun Mar 24 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely this evening, especially across east central and southeast Missouri and southwest Illinois where scattered severe thunderstorms are expected. Large hail will be the primary severe weather threat, although damaging winds and isolated tornadoes are also possible. Moderate to major river flooding is ongoing on the Mississippi River north of Saint Louis and on the Illinois River at Hardin. See the appropriate Flood Statements for specific details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Major river flooding is ongoing at Saverton Lock and Dam on the Mississippi River, otherwise, several locations on the Mississippi River will continue to be in or are forecast to reach moderate flooding. Moderate flooding is also forecast on the Missouri River at Jefferson City and on the Illinois River at Hardin. See the appropriate Flood Statements for specific details. There is a chance for thunderstorms on Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through early this evening across parts of southeast and east central Missouri into southwest Illinois. Glass
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
646 PM CDT SUN MAR 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 SSW WARRENTON 38.81N 91.15W
03/24/2019 E0.75 INCH WARREN MO PUBLIC
&&
CVKINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT SUN MAR 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 3 SE BLACKWELL 38.02N 90.59W
03/24/2019 M1.75 INCH JEFFERSON MO TRAINED SPOTTER
LATE REPORT.
&&
BRITTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
654 PM CDT SUN MAR 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 1 W WRIGHT CITY 38.83N 91.04W
03/24/2019 M0.70 INCH WARREN MO PUBLIC
&&
CVKINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 PM CDT SUN MAR 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM FUNNEL CLOUD 3 W DILLARD 37.74N 91.27W
03/24/2019 CRAWFORD MO 911 CALL CENTER
&&
CVKINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
659 PM CDT SUN MAR 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 1 NE WRIGHT CITY 38.84N 91.01W
03/24/2019 E0.88 INCH WARREN MO PUBLIC
HAILED FOR 15 MINUTES.
&&
MABSpecial Weather Statement National Weather Service St Louis MO 659 PM CDT SUN MAR 24 2019 ILZ058-098>100-MOZ052-250045- Calhoun IL-Madison IL-Greene IL-Jersey IL-Lincoln MO- 659 PM CDT SUN MAR 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN...SOUTHERN GREENE...NORTHWESTERN MADISON...JERSEY COUNTIES IN SOUTHWESTERN ILLINOIS AND NORTHEASTERN LINCOLN COUNTIES IN EAST CENTRAL MISSOURI UNTIL 745 PM CDT... At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over Hardin, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Godfrey, Jerseyville, Hardin, Grafton, Old Kane, Kane, Fieldon, Batchtown, Foley, Otterville, Delhi, McClusky and Nutwood. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Illinois...and east central Missouri. LAT...LON 3904 9074 3922 9074 3924 9017 3895 9016 TIME...MOT...LOC 2359Z 278DEG 35KT 3913 9065 Kanofsky
The St Louis radar (KLSX), 50 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816345, 816344.